Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 251, NWS Dodge City, KS

August 28, 2005Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 28, 2005, 3:24 PM CDT for Kiowa County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 3:24 PM CDT (20:24 UTC)
Expired
Aug 28, 2005, 3:47 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:36 PM CDTHAIL 0.75N Mullinville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 282024
SVRDDC
KSC097-282115-
/O.NEW.KDDC.SV.W.0251.050828T2024Z-050828T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 415 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MULLINVILLE...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN KIOWA COUNTY...
  MULLINVILLE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3768 9934 3768 9955 3738 9955 3738 9927

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 282034
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT SUN AUG 28 2005

KSC097-282115-
/O.CON.KDDC.SV.W.0251.000000T0000Z-050828T2115Z/
KIOWA KS-
334 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN KIOWA COUNTY
UNTIL 415 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED NEAR MULLINVILLE...AND MOVING
SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN KIOWA COUNTY...
  MULLINVILLE...

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3768 9934 3768 9955 3738 9955 3738 9927

$$

18
000 
WWUS53 KDDC 282047
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT SUN AUG 28 2005

KSC097-282057-
/O.CAN.KDDC.SV.W.0251.000000T0000Z-050828T2115Z/
KIOWA KS-
347 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY HAS BEEN
CANCELLED...

AT 344 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 2 MILES SOUTH OF MULLINVILLE...
MOVING SOUTH AT 10 MPH..

LAT...LON 3768 9934 3768 9955 3738 9955 3738 9927

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:53 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 28, 2:53 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT SUN AUG 28 2005

.DISCUSSION...

DAYS 1-2...
S/W TROF CROSSING WESTERN KS WITH CLOUDS AND EVEN A FEW TSRA
ASSOCIATED WITH IT...ESP IN OUR EAST WHERE MOISTURE WAS MORE
ABUNDANT AND LAPS CAPES RANGED FROM 1200-2000J/KG. ONE STORM ALREADY
PRODUCED 1INCH HAIL THIS AFTERNOON.  EXTRAPOLATION OF UPPER TROF
MOVES THIS SYSTEM ACROSS  OUR EXTREME SRN/SE CWA THROUGH THE EVENING
SO WILL KEEP POPS GOING HERE. AFTER THIS RIDGING BEGINS TO BUILD
INTO WESTERN PLAINS. N/NW FLOW THEN BEGINS TO BACK WITH BETTER
WESTERLY FLOW ESTABLISHING ITSELF OVER WESTERN KS ON TUESDAY 7H-5H.
STILL SEEING SOME CAA IN THE LOWER LEVELS SO WILL GO A FEW DEGREES
BELOW 85H MIXING TEMP.

DAYS 3-7...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED FCST. A PROGRESSIVE
SHORTWAVE TROUGH WILL PUSH A COLD FRONT RAPIDLY THROUGH SW KS
WEDNESDAY. THERE COULD BE A FEW THUNDERSTORMS WITH THE FRONT.
SOME COOLING WILL OCCUR BEHIND THE FRONT, BUT THE DRY NATURE OF THIS
PACIFIC AIRMASS AND PLENTY OF SUN WILL STILL ALLOW MAXES TO REACH
THE LOWER TO PERHAPS MID 80S. A FLAT RIDGE WILL DEVELOP OVER THE
CENTRAL PLAINS BY LATE WEEK AND INTO THE WEEKEND. THIS WILL ALLOW
FOR DOWNSLOPE MID LEVEL FLOW AND HOT TEMPERATURES. SOME TRIPLE DIGIT
HEAT IS POSSIBLE BY THE WEEKEND. RAIN CHANCES DO NOT LOOK GOOD
BESIDES FOR A FEW ISOLATED STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  90  63  92 /  10   0   0   0
GCK  61  91  60  92 /  10   0   0   0
EHA  61  90  60  92 /  20   0   0   0
LBL  61  90  61  92 /  20   0   0   0
HYS  63  93  61  94 /   0   0   0   0
P28  66  91  66  93 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BURGERT/FINCH
Hazardous weather outlook, Aug 28, 5:22 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT SUN AUG 28 2005

KSZ030-031-043>046-061>066-074>081-084>090-291000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE AREA TODAY
AFTER ABOUT THE NOON HOUR. AT PRESENT, NO SEVERE STORMS ARE EXPECTED.
ONLY GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ANYWHERE
ACROSS SOUTHWEST KANSAS.

JOHNSON

In the hours before

Local storm report, Aug 28, 2:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             3 S OFFERLE             37.85N 99.56W
08/28/2005  1.75 INCH        EDWARDS            KS   PUBLIC

&&

RBURGERT
Local storm report, Aug 28, 2:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             4 SSE BELLEFONT         37.83N 99.62W
08/28/2005  1.00 INCH        FORD               KS   PUBLIC

&&

RBURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:14 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford46 min
Aug 28, 4:19 PM CDTSevere Thunderstorm WarningDDCComanche41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.